Can medications actually cause vertigo?

3 comments

Posted on 2nd October 2011 by Clearwater Clinical in BPPV - Diagnosis - Treatment - DizzyFIX

, , , , , , ,

Someone recently asked, “Do any medications cause vertigo?”

The answer depends on what you mean exactly. Many medications can cause dizziness. This can be the light headedness associated with blood pressure medications to the woozy feeling from narcotics to the sleepy feeling of sedatives. However, vertigo (spinning dizziness) is not often caused by medication unless damage is being done to the organ of balance in the inner ear.

In some cases damage can be temporary or it can be permanent. Some medications selectively target the balance portion of the inner ear and some target the hearing portion. The effects can either be permanent or may go away when the drug is stopped.

So yes – some medications can cause vertigo.

Of all drugs aminoglycoside antibiotics are the most vestibulotoxic (ex gentamicin) and are irreversible. Gentamicin in particular effects only the balance portion of the inner ear and causes vertigo.

Loop diuretics such as furosemide (Lasix) cause reversible ototoxicity, but often affect hearing.

Antineoplastic drugs such as cisplatin cause irreversible ototoxicity (typically they affect hearing only)

Salicylates such as asprin can cause reversible ototoxicity.

Quinine, which was historically used to treat malaria, can cause both vertigo and hearing loss.

Of course these comments are to be taken in a general context and any drug related concerns should be discussed with your own doctor.

3 Comments
  1. Clearwater Clinical says:

    Thanks for your comments.

    1) Can medication mask vertigo?

    Yes – However Verapamil will not. Medications which are sedatives or Benzodiazepines will mask symptoms

    2) Can you have BPPV without vertigo?

    No – However people do complain of post BPPV symptoms which are off balance feelings. See my other post: http://www.clearwaterclinical.com/the-epley-maneuver-worked-why-do-i-still-feel-dizzy/

    3) Do you have migraine or BPPV?

    This is a more difficult question and would require a more detailed history and physical exam. I would speak to your neurologist about your concerns and consider a referral to and ENT doctor who specializes in vertigo (an otologist)

    10th August 2014 at 7:52 pm

  2. Clearwater Clinical says:

    Thanks for your questions. It is not uncommon to have more than one diagnosis related to vertigo. BPPV often rides along with other causes of dizziness like Menieres or Labyrinthitis. It is not specifically associated with migraine but it is entirely possible.

    Re your questions about medications see below:
    http://www.clearwaterclinical.com/blog/2011/10/can-medications-actually-cause-vertigo.html

    Re your question about still feeling dizzy after the epley maneuver see below:
    http://www.clearwaterclinical.com/blog/2010/11/the-epley-maneuver-worked-why-do-i-still-feel-dizzy.html

    Thanks for your questions.

    12th June 2014 at 6:53 pm

  3. melissa says:

    I am wondering if you can help me? I have recently been diagnosed with Migraine vertigo after months of symptoms by a neurologist He treated me with amytriptaline and verapamil which really helped about a month in. I have recently seen a physio who has now said i have BPPV and done the epley about a month ago which seemed to help at the time. I am still on the medication but have noticed this last week my symptoms coming back. I feel off balance all the time but haven’t had the true vertigo I’d experienced before. I’m also really light sensitive. Can the medication I’m taking actually mask the true vertigo I’d get if it were BPPV and can BPPV be just a off balance feeling without the vertigo? Or do i have the vertigo migraine like the neuroloigist said? Feeling pretty unsure with two diagnoses!

    11th June 2014 at 3:53 pm

Leave a comment